How the interaction occurs:
Ciprofloxacin may increase how quickly your body processes phenytoin.
What might happen:
Levels of phenytoin in the blood may be decreased, making the phenytoin less effective.
What you should do about this interaction:
Make sure that your healthcare professionals (e.g. doctor or pharmacist) know which medicines you are currently taking. The amount of phenytoin in your blood may need to be checked or the dose of phenytoin may need to be changed by the doctor. Call your doctor or go to the emergency department if you experience a seizure.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Dillard ML, Fink RM, Parkerson R. Ciprofloxacin-phenytoin interaction. Ann Pharmacother 1992 Feb;26(2):263.
2.Brouwers PJ, de Boer LE, Guchelaar HJ. Ciprofloxacin-phenytoin interaction. Ann Pharmacother 1997 Apr;31(4):498.
3.Pollak PT, Slayter KL. Comment: ciprofloxacin-phenytoin interaction. Ann Pharmacother 1997 Dec;31(12):1549-50.
4.McLeod R, Trinkle R. Comment: unexpectedly low phenytoin concentration in a patient receiving ciprofloxacin. Ann Pharmacother 1998 Oct; 32(10):1110-1.
5.Slavich IL, Gleffe RF, Haas EJ. Grand mal epileptic seizures during ciprofloxacin therapy. JAMA 1989 Jan 27;261(4):558-9.
6.Springuel P. Risk of seizures from concomitant use of ciprofloxacin and phenytoin in patients with epilepsy. CMAJ 1998 Jan 13;158(1):104-5, 108-9.
7.Otero MJ, Moran D, Valverde MP. Interaction between phenytoin and ciprofloxacin. Ann Pharmacother 1999 Feb;33(2):251-2.
8.Schroeder D, Frye J, Alldredge B, Messing R, Flaherty J Jr. Effect of ciprofloxacin on serum phenytoin concentrations in eplieptic patients. Pharmacotherapy 1991;11(3):275.
9.Hull RL. Possible phenytoin-ciprofloxacin interaction. Ann Pharmacother 1993 Oct;27(10):1283.
10.Job ML, Arn SK, Strom JG, Jacobs NF, D'Souza MJ. Effect of ciprofloxacin on the pharmacokinetics of multiple-dose phenytoin serum concentrations. Ther Drug Monit 1994 Aug;16(4):427-31.